New on Eliquis/Apixaban: Weight gain?? - Anticoagulation UK

Anticoagulation UK

3,119 members1,162 posts

New on Eliquis/Apixaban: Weight gain??

Nancylm2015
Nancylm2015

Wondering if those of you who are on Eliquis/Apixaban are experiencing unusual weight gain or water retention? I am was switched over from Coumadin two weeks ago--- before that my weight was down 7lbs-- now I've bounced back up 3 lbs. (I am on a caloric deficit/plan and very physically active each day).

Please share your experience on Eliquis thus far-- good or bad?

Thank you in advance!

22 Replies

Hi Nancy.

I have just started on apixaban after many years on warfarin. I have not noticed weight gain yet. I hope not to as since March I have lost 2 stone by eating less and gym every day and reversed my type two diabetes as a result.

I hope it is just a temporary blip for you.

👍😊

Thanks for your response Jim. So this week I lost a whopping 6lbs.!!! WOW.... apparently I retain more water than normal on this med (possibly the reason?). I am on a training and diet plan right now--- lost 10lbs (idk how many stone that is, sorry, American here--LOL) this past month (with that 6lb. swoosh this week). So I am surprised, but happy and hope that I am wrong about the weight gain---just need to give it more time I suppose. I did struggle to lose weight on Coumadin bc of the dietary restrictions--- and my INR would not regulate on that med....hence the change to Eliquis.

How are you doing on Eliquis Jim? So far I have to say that I feel better on this... though I do feel like I take longer to recover from delayed onset muscle soreness now... otherwise these last two weeks on Eliquis seem to be easier on me.

Well done Nancy. 6lb is a big loss. 👍I’m pleased if I lose one pound in a week 😊

Here we have 14 pounds to one stone.

I’ve not had any problems that I could say are due to apixaban but not been on it for a whole week yet. Time will tell I guess.

Keep well. Do you have a target weight to get to?

HI, thank you! Yes, so I had lost 90lbs by 2016 (getting to my target goal weight--actually a bit lower than planned). I am now trying to get back there, but I am not going to be able to expend the same calories that injured my back last year. I've already lost 10.3lbs last month---this month, I would like to lose an additional 5lbs.... my goal is to get the 20lbs I gained last year off me---that's 10 more pounds---but I really need to lose 15---hard to say until I start building back some muscle I've lost.

I wish you the very best with your recovery Jim! I have a doc appointment (follow up) this coming Monday--- so hopefully all is good.

Have a great weekend! - N

Hidden
Hidden

Well done on your 6lb loss!

Nancylm2015
Nancylm2015 in reply to Hidden

Thanks much Jo! I am back on a weight loss and weight training plan (just started weights last week)... tomorrow is m weigh in morning---hoping for another loss---but I do seem to retain lot of water these days---we'll see though.

Hi Nancy, I’ve put on about half a stone in the three months I’ve been on Apixaban. However, I personally don’t attribute it directly to the drug, but more an indirect effect. Since being on Apixaban I have been very fatigued and have no stamina when I try to exert myself. Therefore, I feel like I have less energy and have done less exercise as a result. It seems to get a bit easier the longer I am on it and am only now thinking I am ready to try swimming again. Hope this helps.

Thank you.... I do find that I am super exhausted now--but wonder if it's just from my body trying to heal still?? IDK. I appreciate you sharing your experience ---thanks!!

Someone else mentioned a while back that Apixaban can drain your body of iron and vitamin B12. I’ve just asked to have a full blood scan so maybe worth doing too?

Thank you you so much for telling me this... I have an appointment with my hematologist next month, so I'll be sure to ask him to order me a blood panel for B12 and Iron!

I have been on Eliquis since March 2018 and have had no weight gain/water retention

Hi I’ve been on apixaban for nearly 9 months now and my weight has been fairly stable. I would love to lose weight but I’m still very tired and have a lot of other health issues. I’m just glad not to be putting weight on

Nancylm2015
Nancylm2015 in reply to Josiehg

Thank you.... it seems that since my switch to Apixaban it took a few weeks for my body to change...but I am now losing some weight.

Thank you.... it seems that since my switch to Apixaban it took a few weeks for my body to change...but I am now losing some weight... and yes the exhaustion is still there a bit.

If you're keeping your weight off or stable while recovering, then you are doing alright!!

Since being on apixaban I find it hard to get up in the morning and can easily drop off to sleep several times during the day. I don’t think it’s an energy problem as I cope ok in the gym. I have missed the gym for a week now due to low back pain. Without the incentive to get out of bed and go to the gym it is easy to say ‘just another five minutes ‘. I then wake up an hour later. Then another hour.

Hi Jim, I have had quite a bout with low back pain as well--- my clot came after my back pain... and I wonder if the two are correlated. I think I've been doing well on Eliquis, but this week my back started again and my calf has had cramping (causing me to go to the hospital for an ultrasound--they said all was ok though). I do need more sleep on this so far though....

Have you had any further clot/PE symptoms on Apixaban??

Wishing you continued recover and wellness! - N

I’m glad that they didn’t find you had clots again. I’ve not had any problems on apixaban but it’s only just over a month since changing from warfarin.

Having said that I’ve had a few aches and cramps in my left thigh when lying in bed. Maybe it’s from being back in the gym. My previous dvt’s were in my right calf.

Hope you continue to do well on eliquis. 👍

Hi Nancy.

I have been on Apixaban since last August. With me it is the opposite.

Peeing++ and thirsty++

Had diabetes tests, however they were negative

Strange though, I find I have weight gain of a few pounds even though not eating any more and was always relatively fit and slim. Getting a bit of a wee belly....haha.

Regards

Geremy

Have been on Apixaban for 2 months after some AF and feel extremely fatigued to a level I have not felt before( including post mitral valve repair op some years ago where obviously felt very tired) Additionally since being on it at times get a strong desire to eat carb laiden food,admitedly sometimes when tired.Consquently have gained weight.My mood and get up and go has dipped somewhat as well. Obviously may or may not be Apixaban related but seeing cardiac consultant in a week and going to ask to move back to Warfin as did not feel extremely fatigued and extremely greedy when on Warfin! Ps have had various blood tests and no obvious cause for fatigue

Batme
Batme in reply to FrankFrank

hi I was on Apixaban and yes I was the same as you fatigued tired and could not wait to get off them had my jump start and not on them now spoke to people and they were telling me they had the same and other people didn’t have any problems at all see your doctors and change hopefully you get better

Thanks for your reply did you move to an alternative anti-coagulant/blood thinner Apixaban and if so which one please

Batme
Batme in reply to FrankFrank

no all I am taken is zemtard 180 was taken this before the Apixaban they are beater blockers

You may also like...